Alert archive / Alabama / Wind Advisories in 2020
Wind Advisory 12, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Oct 10, 2020, 4:03 AM CDT for 5 counties in Alabama. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2020, 4:03 AM CDT (09:03 UTC)
- Expired
- Oct 10, 2020, 1:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Birmingham, AL
Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 118 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
171 WWUS74 KBMX 100903 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 403 AM CDT Sat Oct 10 2020 ALZ022-030>032-039-101800- /O.NEW.KBMX.WI.Y.0012.201010T0903Z-201010T1800Z/ Pickens-Sumter-Greene-Hale-Marengo- Including the cities of Carrollton, Livingston, Eutaw, Greensboro, Moundville, Demopolis, and Linden 403 AM CDT Sat Oct 10 2020 ...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Southeast winds around 15 mph with gusts up to 35 mph. * WHERE...Pickens, Sumter, Greene, Hale and Marengo Counties. * WHEN...Until 1 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && 40 $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Oct 10, 12:54 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Oct 10, 12:54 AM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1254 AM CDT Sat Oct 10 2020 .UPDATE... For 06Z Aviation. && .SHORT TERM... /Updated at 207 PM CDT Fri Oct 09 2020/ Through Tonight. It's been a tricky forecast to say the least today, as Central Alabama is in between Delta approaching from the southwest and a surface ridge centered over the Mid-Atlantic states. Easterly to northeasterly surface flow is keeping conditions cooler across our eastern and northeastern counties, where high temps were lowered. In addition, continued lift from the strong southerly to southwesterly flow aloft continues to produce a large shield of rain and embedded storms generally along and east of the I-65 corridor. PoPs have been updated to reflect the highest rain chances ongoing in those locations through the remainder of the day today. A good bit of clearing has occurred across our southwest counties this afternoon, where temps have risen into the 80s. An effective warm front is starting to push northward in the Florida Panhandle which will surge tropical moisture northward as we go into the night tonight. We'll likely see additional showers and a storm or two develop as the warm front moves northward across our southern and southwest counties, but we're not expecting PoPs to be as widespread as previously forecast at this time. Indications from the latest high-res guidance later this evening and overnight tonight are pointing towards a lull in the widespread rainfall activity between roughly 10pm and 5am. 56/GDG Saturday and Saturday night: Hurricane Delta will make landfall over southwest Louisiana by this evening, and track northeastward over the Mississippi Delta region (appropriately enough) of the ArkLaMiss Saturday while weakening to a tropical depression. It will become more of a hybrid system as it phases with a shortwave trough, with some guidance suggesting the Delta-infused shortwave will take on a small negative tilt by Saturday afternoon. A 55kt mid-level jet streak will move across Central Alabama, providing 45 kts of 0-6 km bulk shear, more than enough for organized convection/low- topped supercells. A 40-45kt 850mb jet will also be present, and remnant high pressure over the Carolinas and western Atlantic will maintain backed southeasterly surface winds even as Delta's surface low fills. This will result in favorably curved low-level hodographs and 0-1km SRH values of 200 to 300 m2/s2. Low 70s dew points will be present across the area, and with morning lows remaining at or above 70F across the southern two thirds of the area, it will not take much heating combined with warm advection for temperatures to reach our forecast high temperatures in the upper 70s to lower 80s across the southern half of the area, similar to today. If this occurs, then SBCAPE values of 1000 to 1200 J/kg will be realized, warranting an upgrade to a slight risk of severe storms. It should be noted that some models may be underdoing temperatures, causing them to underdo instability; however, these cooler solutions also cannot be discounted due to the eastern component to the surface winds and remnant wedge effects. High res guidance is indicating two potential bands of interest. The first is a low-level confluence band that develops in a moist axis preceding a narrow mid-level dry slot and receives some forcing from the right entrance region of an upper-level jet streak. This will move into our southwest counties during the morning hours. The severe event start time has been moved up to noon to account for this band, and if more instability develops sooner ahead of this line then the start time will need to be moved up even earlier. This band will move across our south- central and southeast counties during the afternoon peak heating hours, and there is some concern with some CAMs breaking up this line into more cellular convection, so will include these areas in a slight risk. Meanwhile a second band develops near the MS/AL state line during the afternoon hours, behind the mid-level dry slot near the leading of the main moisture core associated with Delta, and forced by the shortwave/mid-level center of Delta. This band has more forcing than the first band and better SRH closer to the low center, but is also more conditional on destabilization in the wake of the first band. Will also include our western counties in the slight risk to account for this band. The exact placement of the mesoscale bands relative to pockets of instability along with updraft intensity or lack thereof of individual storms will dictate if the severe threat develops and the magnitude of it. If favorable overlap occurs then this environment would conditionally be a bit more favorable than a typical tropical environment, so everyone should remains weather aware tomorrow. Previous forecasts regarding flooding and wind remain largely on track. Winds gusts near wind advisory criteria will be possible in West Alabama, and will continue to monitor. The two rain bands appear to be progressive in nature, keeping rainfall amounts below 2 inches in most areas, so any flooding risk appears localized/minor. 32/Davis .LONG TERM... /Updated at 0206 PM CDT Fri Oct 09 2020/ Previous forecast remains largely on track. Westerly flow advecting in a warm air mass from the Souther Plains should allow highs to climb well into the 80s on Monday ahead of a mainly dry frontal passage. 32/Davis Previous long-term discussion: /Updated at 0359 AM CDT Fri Oct 09 2020/ Sunday through Thursday. Overall not much of a change over the past 24 hours for the extended period. By Sunday morning the remnants of Delta should look a little more extratropical and continue to slide through middle Tennessee through the afternoon. Looks like light to moderate rains at times, becoming widespread across the area through the day with fairly extensive cloud cover. There could be a few rumbles of thunder in the northeast, but rain will be prevalent. Looks like the main wrap around will move out overnight with a cold front moving into the area Monday night into Tuesday. Rain chances will be limited with this front as the main bulk of the moisture will still be associated with the remnants of Delta to our east. Drier and cooler conditions return behind the front and will persist through the rest of the extended. 16 && .AVIATION... 06Z TAF Discussion. Generally MVFR to IFR (LIFR at KEET currently) conditions are in place across Central Alabama terminals with 5-10 kt surface winds out of the E to ENE. Low overcast cloud bases will likely stick around through around sunrise where I begin transition back to MVFR with an increase in easterly winds and higher gusts. This is due to the pressure gradient and remnant wind circulation of Delta to our southwest which will track more toward our area. Through time tomorrow, I expect ceilings to further lift with perhaps a few breaks in the clouds due to mixing. VFR could make a return by the early to late afternoon, though periods of showers and thunderstorms could present flight category issues with gusty winds and reduced visibility. There's never an easy way to make these complicated and messy systems fit in a TAF in a good way. With the overall nature of the forecast, all terminals should expect flight impacts in some fashion throughout the afternoon and perhaps the evening. After heavier rainfall & convection moves east into GA, light rain and lowering cloud bases are forecast overnight and into upcoming TAF period. 40/Sizemore && .FIRE WEATHER... High rain chances continue through the rest of the weekend as the moisture remains high due to the motion of tropical system Delta. Drier air works in behind the system Sunday night and then a cold front on Monday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 78 68 75 65 84 / 100 90 80 30 20 Anniston 79 70 76 66 85 / 90 90 80 30 20 Birmingham 79 69 75 67 86 / 90 90 80 20 10 Tuscaloosa 79 70 76 67 88 / 90 80 70 20 10 Calera 79 69 76 66 86 / 100 80 70 20 10 Auburn 79 70 79 67 84 / 90 80 60 30 20 Montgomery 84 71 81 68 88 / 90 60 60 20 10 Troy 82 71 81 68 86 / 90 60 50 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Oct 10, 3:04 AM CDT, 59 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 304 AM CDT Sat Oct 10 2020 ALZ011>015-017>050-111115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 304 AM CDT Sat Oct 10 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible across all of Central Alabama between 11 AM and 11 PM, with the relatively highest threat south and east of a Selma to Hoover to Heflin line. Threats include tornadoes and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening. Please follow all local, state, and CDC guidelines in regards to travel.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.